Sayer Ji
Founder of GreenMedInfo.com

Subscribe to our informative Newsletter & get Nature's Evidence-Based Pharmacy

Our newsletter serves 500,000 with essential news, research & healthy tips, daily.

Download Now

500+ pages of Natural Medicine Alternatives and Information.

Abstract Title:

[A case of acute disseminated encephalomyelitis associated with Epstein-Barr virus reactivation during infliximab therapy].

Abstract Source:

Rinsho Shinkeigaku. 2010 Jul;50(7):461-6. PMID: 20681262

Abstract Author(s):

Maki Ueda, Takahisa Tateishi, Hiroshi Shigeto, Ryo Yamasaki, Yasumasa Ohyagi, Jun-ichi Kira

Article Affiliation:

Department of Neurology, Neurological Institute, Graduate School of Medical Sciences, Kyushu University.

Abstract:

A 31-year-old woman with Crohn's disease that had been refractory to drug therapies for 7 years had been treated with infliximab for a year. She was admitted to our hospital because of truncal ataxia and bulbar palsy, which presented following aseptic meningitis. Neurological examination revealed abducens paresis on the left, gaze-evoked nystagmus on upward and rightward gaze, right facial muscle weakness, bulbar palsy, weakness in the right upper extremity, limb ataxia predominantly on the left side, diminished sense in the lower extremities predominantly on the right, diffuse hyperreflexia in all extremities. Antibodies to Epstein-Barr virus (EBV) in serum demonstrated a previous infection pattern, and EBV-DNA was detected in peripheral blood and cerebrospinal fluid (CSF) by PCR. CSF analysis indicated pleocytosis, an elevation of IgG index and a marked increase in the level of myelin basic protein. FLAIR MRI images revealed multiple hyperintense lesions in the brainstem, subcortical white matter, and cervical spinal cord. Accordingly, we diagnosed her as having acute disseminated encephalomyelitis (ADEM), associated with reactivated EBV infection. Although gancyclovir, plasma exchange and intravenous high dose immunoglobulins were not effective, repetitive use of methylprednisolone pulse therapy alleviated her symptoms and the abnormal MRI lesions. It is suggested that the reactivated EBV infection caused by infliximab may have contributed to the development of ADEM in this case. Besides the demyelinating event directly induced by anti-TNF-alpha therapy, we should pay attention to the occurrence of reactivated EBV-triggered ADEM during anti-TNF-alpha therapy.

Study Type : Human: Case Report

Print Options


Key Research Topics

Sayer Ji
Founder of GreenMedInfo.com

Subscribe to our informative Newsletter & get Nature's Evidence-Based Pharmacy

Our newsletter serves 500,000 with essential news, research & healthy tips, daily.

Download Now

500+ pages of Natural Medicine Alternatives and Information.

This website is for information purposes only. By providing the information contained herein we are not diagnosing, treating, curing, mitigating, or preventing any type of disease or medical condition. Before beginning any type of natural, integrative or conventional treatment regimen, it is advisable to seek the advice of a licensed healthcare professional.

© Copyright 2008-2019 GreenMedInfo.com, Journal Articles copyright of original owners, MeSH copyright NLM.